As a cancer patient living with an illness I will carry around for the rest of my life, there were a lot of rough roads and corridors I was not expecting when I started treatment. Some patients have very few side effects while others find a new one creeping in from day to day. My oncologist, a lovely woman might I add, got quite a few phone calls with a new story every time to answer my questions as to why my body was reacting this way. Here are a few chemo secrets doctors won’t always tell you.
- I Can’t Be In The Sun?
Okay, maybe I’m exaggerating just a little. Chemo patients can have their fun in the sun days like the rest of the world, but caution is absolutely necessary. Chemotherapy medication can cause drug-induced photosensitivity, meaning the body absorbs UV radiation such as sunlight much easier than others. In my personal experience, I am already prone to sunburn because I have fair skin, but while on chemo, that sensitivity was heightened tenfold. There was one experience in particular where I was at an amusement park. I was reapplying sunscreen every half hour, but even that wasn’t enough to protect my skin. The following day, I ended up in the emergency room with second degree burns covering my face and forearms; NOT A GREAT WAY TO START THE SUMMER FUN. Now, I always have a spare bottle of medicated sunscreen in my purse and an extra long-sleeved tee on hand.
- Am I Radioactive?
To answer your question, no you are not a radioactive science experiment. This one is a little gross so bare with me. Chemotherapy drugs are considered “hazardous” or “toxic” for those who come in contact with them; whether you’re a patient or a caregiver, because they are strongly designed to kill cancer cells quickly and can be a concern for others. Cancer patients have to be very careful in terms of any fluid contact. The body clears itself out through sweat and urine. When someone comes in contact, the individual can actually start to feel side effects without actually taking the drug. I know it sounds scary, but I promise we will not make you sick! While on chemo, as long as you use protection and wipe the toilet seat, there’s no problem!
- Am I Getting Dumber?
This was one of the questions I actually asked my doctor! She just laughed and said “no sweetie, it’s the chemo brain!” Many cancer patients actually experience brain fog quite frequently. Chemo can cause a lot of disorganization, trouble concentrating and remembering, depression, and anxiety. I swear you are not losing brain cells, it’s just a little hazy sometimes! I highly suggest keeping a planner and a journal, that helped me a ton.
- This Doesn’t Taste Right
As a person who enjoys eating, this one took me by surprise. This is actually a common symptom that no one has any idea as to why it occurs. While on chemo, you may notice that a lot of the foods you used to enjoy have a metallic taste. I first noticed this one night while I was eating chicken wings. They tasted like I took a bite out of a metal pipe! I also noticed that I couldn’t use metal utensils without instantly feeling queasy. The best advice I could give is to use plastic utensils and drink something acidic like lemonade before eating.
- My Face Looks Like A Pepperoni Pizza, WHY?
I never had bad acne growing up, just a few pimples here and there. When I started chemo, I noticed my face was breaking out more often than not. It was sudden and annoying, but it is very common actually. Chemotherapy can knock your hormones out of whack causing acne and random breakouts. Nothing a good face mask and a nice cleanse can’t fix!
- Why Can’t I Feel My Feet?
At first, this scared me. I would assume it would scare anyone, but it is not permanent! Many cancer patients experience chemo-induced peripheral neuropathy. I know, a big name usually means scary but once you understand it and realize it is just a temporary side effect, the panic goes away. Chemo is administered to kill cancer cells, but it can also damage healthy cells and nerves. In my experience, every once in a while, I will have numbness and tingling in my legs and feet. Sometimes it’s very painful, and other times, my feet are just asleep. That usually calls for a day to relax and chill in bed. Throw on some comfy clothes and catch up on that show you’ve been trying to finish for months!
- Oh Germs, They’re Everywhere!
This side effect is the most common but the least understood. While on chemo, you lack a functioning immune system. Chemotherapy actually causes neutropenia, which is a deficiency of the white and red blood cells. White blood cells are your body’s protectors, wielding their swords and fighting off the invaders. These are the battlefront that helps you tackle infection and sickness. For someone like me, even the common cold can be dangerous because I can’t fight off infection as easily as everyone else. To help with this, make sure to sanitize, wash your hands, and wear a mask if someone around is sick!
- No Periods, Awesome!
As much as I wish this were true, it actually is not great. Chemotherapy may cause temporary menopause in women receiving treatment. Some have no period at all and others may have spotting or a very light period. Medically speaking, chemotherapy essentially puts the ovaries to “sleep” since there is a possibility the drugs can attack the ovaries, the ovaries stop producing eggs, and menstruation says “see ya later!” The downfall of this is that the temporary menopause could become permanent.
- I Stopped Treatment, Why Do I Still Feel Like This?
This is a symptom I discovered recently after stopping treatment for the past 4 months. Some patients may experience chemotherapy side effects months or even years after treatment.
After reading some of these side effects, you may be terrified. I completely understand, but they are the reality of the life a cancer patient endures. Myself, being amongst them, I am not afraid of the words anymore nor am I afraid for what may come in the future. It is important in survivorship to keep moving forward on the toughest days and excel through the hardest circumstances. For that lesson, I am grateful and will continue to tell the story to others like me.